Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 24, 2008, 10:07 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2008, 10:07 PM MDT (04:07 UTC)
- Expired
- Aug 24, 2008, 10:49 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Box Butte County, NE, Dawes County, NE
The radar
The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 4.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 250407 SVRCYS NEC013-045-250500- /O.NEW.KCYS.SV.W.0166.080825T0407Z-080825T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 1007 PM MDT SUN AUG 24 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 1100 PM MDT * AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTHWEST OF SAND CANYON...OR 15 MILES SOUTH OF CHADRON...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SAND CANYON BY 1045 PM... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4236 10277 4261 10319 4275 10303 4263 10277 TIME...MOT...LOC 0407Z 310DEG 16KT 4261 10302 $$ CARPENTER
2 follow-up statements
000
WWUS55 KCYS 250421
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1021 PM MDT SUN AUG 24 2008
NEC013-045-250500-
/O.CON.KCYS.SV.W.0166.000000T0000Z-080825T0500Z/
BOX BUTTE NE-DAWES NE-
1021 PM MDT SUN AUG 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR SOUTHEASTERN DAWES AND NORTHEASTERN BOX BUTTE COUNTIES...
AT 1018 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHADRON ST PARK...OR 13 MILES WEST OF HAY SPRINGS...
MOVING EAST AT 18 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN DAWES COUNTY AT 1040 PM
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4236 10277 4267 10311 4275 10303 4270 10293
4269 10292 4269 10290 4263 10277
TIME...MOT...LOC 0421Z 268DEG 15KT 4265 10292
$$
CARPENTER000
WWUS55 KCYS 250449
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1049 PM MDT SUN AUG 24 2008
NEC013-045-250459-
/O.CAN.KCYS.SV.W.0166.000000T0000Z-080825T0500Z/
BOX BUTTE NE-DAWES NE-
1049 PM MDT SUN AUG 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND
NORTHEASTERN BOX BUTTE COUNTIES IS CANCELLED...
THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.
LAT...LON 4236 10277 4267 10311 4275 10303 4270 10293
4269 10292 4269 10290 4263 10277
TIME...MOT...LOC 0449Z 268DEG 15KT 4265 10276
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:48 PM MDT, 19 minutes earlier.
Area forecast discussion, Aug 24, 9:48 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 948 PM MDT SUN AUG 24 2008 .SHORT TERM...TONIGHT... HAVE UPDATED TO SIGNIFICANTLY ALTER PRECIPITATION FORECAST FOR OVERNIGHT BASED ON THE RESULTS...OR LACK THEREOF...OF THE CONVECTIVE DEVELOPMENT THIS EVENING. GENERALLY THE CONVECTIVE INHIBITION WON OUT ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. LIMITED CONVECTIVE DEVELOPMENT DID OCCUR ALONG THE LARAMIE RANGE LATE IN THE AFTERNOON BUT VERY WEAK STEERING FLOW DID NOT ALLOW THE STORMS TO MAINTAIN STRENGTH AS THEY TRIED TO ERODE THE CAP TO CONVECTIVE DEVELOPMENT ON THE HIGH PLAINS. A FEW VERY STRONG STORMS DEVELOPED JUST NORTH OF THE FORECAST AREA NEAR WRIGHT WYOMING AND MOVED SOUTHEAST ACROSS CONVERSE AND NIOBRARA COUNTIES EARLY THIS EVENING...AND INTO THE NORTHERN PORTION OF THE NEBRASKA PANHANDLE LATE THIS EVENING. THIS THUNDERSTORM ACTIVITY WILL CONTINUE TO PRODUCE SMALL HAIL...BRIEF HEAVY RAINFALL...AND LOCALIZED STRONG WINDS BEFORE IT MOVES EAST OF THE FORECAST AREA BY AROUND 1030 PM MDT. STRONG THUNDERSTORMS IN EASTERN COLORADO ATTEMPTED TO DEVELOP NORTH INTO THE SOUTHERN NEBRASKA PANHANDLE EARLIER THIS EVENING...BUT THE CAP HELD STRONG THERE AS WELL AND THIS AREA HAS ONLY A VERY LIMITED CHANCE FOR ANY THUNDERSTORMS TO DEVELOP THROUGH MIDNIGHT. OVERNIGHT...THE INHERITED FORECAST APPEARS ON- TRACK AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS TO LOW TEMPERATURES. LOW STRATUS CLOUD ALREADY MOVING WEST ACROSS NEBRASKA AND EXPECT THAT THIS WILL AGAIN IMPACT THE SOUTHERN HALF OF THE NEBRASKA PANHANDLE AND MAY MOVE WEST ENOUGH TO ENTER SOUTHEAST WYOMING BY EARLY MORNING. KOGA IS ALREADY SHOWING A 1300 FOOT CEILING AND EXPECT THAT SIDNEY WILL SEE DECREASED CEILINGS BY MIDNIGHT. .LONG TERM...TUESDAY THROUGH SUNDAY... VIGOROUS UPPER TROUGH SWEEPING ACROSS NORTHERN ROCKIES ON TUESDAY LOOKS TO BE JUST A BIT FASTER THAN EARLIER THOUGHT. ASSOCIATED COLD FRONT WILL PUSH INTO NORTHERN CWA DURING THE MORNING TUE...REACHING FAR SOUTHERN PART OF CWA LATE TUE AFTERNOON. NAM SHOWS QPF OVER ROUGHLY THE SOUTHEAST HALF OF CWA WHILE GFS ONLY HAS IN PARTS OF THE NEBRASKA PANHANDLE. HAVE DECIDED TO ADD A LOW POP FOR TSTMS LATE TUESDAY AFTERNOON AND EVENING MORE LIKE NAM THAN GFS. IT WILL STILL BE WARM TUESDAY BUT DOWN A FEW DEGREES FROM MONDAY. THE COOLER READINGS WILL BE FOR TUE NIGHT AND WED ALTHOUGH LATTER WILL NOT BE AS COOL AS IT ONCE LOOKED. THIS DUE TO THE NEXT SYSTEM THAT RACES INTO THE NORTHERN ROCKIES/NORTHERN PLAINS STATES FROM THE WNW. IT WILL PROBABLY CAUSE THE INITIAL COLD FRONT ON TUESDAY TO WEAKEN OR LIFT BACK AS A WARM FRONT BEFORE A SECOND PUSH OF COOLER AIR MOVES IN THURSDAY. THERE WILL NOT BE MUCH WX WITH THE SECOND COOL PUSH OTHER THAN SOME CLOUDS ACROSS NORTHERN CWA. COOLER TEMPS WILL HANG AROUND INTO FRIDAY...THEN DRY AND WARMER CONDITIONS WILL PREVAIL OVER WEEKEND UNDER RISING UPPER HEIGHTS. && .AVIATION... AREAS OF MVFR CONDITIONS WITH LOCALIZED IFR CEILINGS WILL BE PRESENT IN THE NEBRASKA PANHANDLE OVERNIGHT AND EARLY MONDAY MORNING AS FOG AND LOW STRATUS DEVELOP. LESS CONFIDENCE WITH THE WESTWARD SPREAD OF THE LOW CEILINGS OF STRATUS AND FOG AGAIN MONDAY...BUT THE LOW CLOUDS SHOULD REMAIN EAST OF KCYS WITH SOUTHWEST LOW LEVEL FLOW EXPECTED TO CONTINUE OVERNIGHT. ELSEWHERE...VFR CONDITIONS ARE EXPECTED TO CONTINUE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...JLH
Hazardous weather outlook, Aug 24, 10:53 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1053 AM MDT SUN AUG 24 2008 NEZ001>003-019>021-054-055-WYZ060-067>070-251700- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1053 AM MDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY EAST OF INTERSTATE 25. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH. ALSO WITH THE EXPECTED SLOWER MOVEMENT OF THE STORMS THERE COULD BE BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ALONG THE WYOMING AND COLORADO BORDER ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059-061>066-251700- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- 1053 AM MDT SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON AND EARLY EVENING. GUSTY WINDS AND SMALL HAIL WILL BE THE MAIN THREAT WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ALONG THE WYOMING AND COLORADO BORDER ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 24, 4:15 PM MDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 415 PM MDT SUN AUG 24 2008 WYZ066-067-250015- LARAMIE RANGE-PLATTE- INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND... GUERNSEY 414 PM MDT SUN AUG 24 2008 STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS FAR SOUTHWEST PORTIONS OF PLATTE COUNTY AND NORTHWEST PORTIONS OF LARAMIE COUNTY THROUGH 515 PM MDT. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH...PEAS SIZE HAIL...AND BRIEF HEAVY RAIN. THESE STORMS ARE SLOWLY MOVING SOUTHEAST AT 10 MPH.
Special weather statement, Aug 24, 6:49 PM MDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 649 PM MDT SUN AUG 24 2008 WYZ060-250215- NIOBRARA- INCLUDING THE CITY OF...LUSK 649 PM MDT SUN AUG 24 2008 ...SMALL HAIL...BRIEF HEAVY RAIN AND STRONG WINDS POSSIBLE WITH THUNDERSTORMS THROUGH 800 PM MDT... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS NIOBRARA COUNTY THROUGH AROUND 800 PM MDT. AS OF 645 PM MDT...THE THUNDERSTORMS WERE ALIGNED ROUGHLY FROM NORTHEAST TO SOUTHWEST FROM NEAR MORRISEY TO LANCE CREEK TO MANNING RANCH. HAIL TO THE SIZE OF DIMES...BRIEF HEAVY RAINFALL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS AS THEY MOVE SOUTHEAST AT ABOUT 20 MPH ACROSS NIOBRARA COUNTY. CARPENTER
Local storm report, Aug 24, 7:12 PM MDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 1 NW MULE CREEK JUNCTIO 43.38N 104.23W
08/24/2008 E0.25 INCH NIOBRARA WY TRAINED SPOTTER
&&
SJCSpecial weather statement, Aug 24, 9:18 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 918 PM MDT SUN AUG 24 2008 NEZ001-002-250430- SIOUX-DAWES- INCLUDING THE CITIES OF...HARRISON...CHADRON 918 PM MDT SUN AUG 24 2008 ...STRONG THUNDERSTORMS TO MOVE ACROSS NORTHEASTERN SIOUX COUNTY AND DAWES COUNTY THROUGH 1000 PM MDT... AN AREA OF STRONG THUNDERSTORMS WHICH WAS CENTERED NEAR NORMAN RESERVOIR AT 910 PM MDT WILL CONTINUE TO MOVE SOUTHEAST AT AROUND 20 MPH OUT OF SIOUX COUNTY AND ACROSS DAWES COUNTY THROUGH AROUND 1000 PM MDT THIS EVENING. PEA SIZE HAIL...BRIEF HEAVY RAINFALL AND GUSTY WINDS CAN BE EXPECTED AS THESE STORMS MOVE ACROSS THE AREA. THESE THUNDERSTORMS WILL BE NEAR CRAWFORD BY 925 PM MDT...AND NEAR CHADRON BY 945 PM MDT. ALL THUNDERSTORMS ALSO CONTAIN DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES YOUR AREA...STAY INDOORS UNTIL THE STORM PASSES. CARPENTER
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:01 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff | 59 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.